Dietary supplement for energy and reduced appetite containing the β-agonist isopropyloctopamine leads to heart problems and hospitalisations

Research output: Contribution to journalArticleAcademicpeer-review

7 Citations (Scopus)

Abstract

In 2013 the Dutch authorities issued a warning against a dietary supplement that was linked to 11 reported adverse reactions, including heart problems and in one case even a cardiac arrest. In the UK a 20-year-old woman, said to have overdosed on this supplement, died. Since according to the label the product was a herbal mixture, initial LC-MS/MS analysis focused on the detection of plant toxins. Yohimbe alkaloids, which are not allowed to be present in herbal preparations according to Dutch legislation, were found at relatively high levels (400–900 mg kg–1). However, their presence did not explain the adverse health effects reported. Based on these effects the supplement was screened for the presence of a β-agonist, using three different biosensor assays, i.e. the validated competitive radioligand β2-adrenergic receptor binding assay, a validated β-agonists ELISA and a newly developed multiplex microsphere (bead)-based β-agonist assay with imaging detection (MAGPIX®). The high responses obtained in these three biosensors suggested strongly the presence of a β-agonist. Inspection of the label indicated the presence of N-isopropyloctopamine. A pure standard of this compound was bought and shown to have a strong activity in the three biosensor assays. Analysis by LC-full-scan high-resolution MS confirmed the presence of this ‘unknown known’ β3-agonist N-isopropyloctopamine, reported to lead to heart problems at high doses. A confirmatory quantitative analysis revealed that one dose of the preparation resulted in an intake of 40–60 mg, which is within the therapeutic range of this compound. The case shows the strength of combining bioassays with chemical analytical techniques for identification of illegal pharmacologically active substances in food supplements.

Original languageEnglish
Pages (from-to)749-759
JournalFood Additives & Contaminants. Pt. A, Chemistry, Analysis, Control, Exposure & Risk Assessment
Volume33
Issue number5
DOIs
Publication statusPublished - 2016

Fingerprint

Dietary supplements
Biosensing Techniques
Appetite
appetite
Dietary Supplements
agonists
dietary supplements
Assays
Hospitalization
heart
Biosensors
biosensors
Pausinystalia
energy
Plant Preparations
Labels
assays
Heart Arrest
Microspheres
Legislation

Keywords

  • Biosensor
  • enforcement
  • health risks
  • internet
  • supplements
  • web shops

Cite this

@article{c497fb79825f488aace29a62e7eafae5,
title = "Dietary supplement for energy and reduced appetite containing the β-agonist isopropyloctopamine leads to heart problems and hospitalisations",
abstract = "In 2013 the Dutch authorities issued a warning against a dietary supplement that was linked to 11 reported adverse reactions, including heart problems and in one case even a cardiac arrest. In the UK a 20-year-old woman, said to have overdosed on this supplement, died. Since according to the label the product was a herbal mixture, initial LC-MS/MS analysis focused on the detection of plant toxins. Yohimbe alkaloids, which are not allowed to be present in herbal preparations according to Dutch legislation, were found at relatively high levels (400–900 mg kg–1). However, their presence did not explain the adverse health effects reported. Based on these effects the supplement was screened for the presence of a β-agonist, using three different biosensor assays, i.e. the validated competitive radioligand β2-adrenergic receptor binding assay, a validated β-agonists ELISA and a newly developed multiplex microsphere (bead)-based β-agonist assay with imaging detection (MAGPIX{\circledR}). The high responses obtained in these three biosensors suggested strongly the presence of a β-agonist. Inspection of the label indicated the presence of N-isopropyloctopamine. A pure standard of this compound was bought and shown to have a strong activity in the three biosensor assays. Analysis by LC-full-scan high-resolution MS confirmed the presence of this ‘unknown known’ β3-agonist N-isopropyloctopamine, reported to lead to heart problems at high doses. A confirmatory quantitative analysis revealed that one dose of the preparation resulted in an intake of 40–60 mg, which is within the therapeutic range of this compound. The case shows the strength of combining bioassays with chemical analytical techniques for identification of illegal pharmacologically active substances in food supplements.",
keywords = "Biosensor, enforcement, health risks, internet, supplements, web shops",
author = "Bovee, {Toine F.H.} and Mol, {Hans G.J.} and Bienenmann-Ploum, {Monique E.} and Heskamp, {Henri H.} and {van Bruchem}, {Gerard D.} and {van Ginkel}, {Leendert A.} and Martin Kooijman and Lasaroms, {Johan J.P.} and {van Dam}, Ruud and Hoogenboom, {Ron L.A.P.}",
year = "2016",
doi = "10.1080/19440049.2016.1167965",
language = "English",
volume = "33",
pages = "749--759",
journal = "Food Additives & Contaminants. Pt. A, Chemistry, Analysis, Control, Exposure & Risk Assessment",
issn = "1944-0049",
publisher = "Taylor & Francis",
number = "5",

}

TY - JOUR

T1 - Dietary supplement for energy and reduced appetite containing the β-agonist isopropyloctopamine leads to heart problems and hospitalisations

AU - Bovee, Toine F.H.

AU - Mol, Hans G.J.

AU - Bienenmann-Ploum, Monique E.

AU - Heskamp, Henri H.

AU - van Bruchem, Gerard D.

AU - van Ginkel, Leendert A.

AU - Kooijman, Martin

AU - Lasaroms, Johan J.P.

AU - van Dam, Ruud

AU - Hoogenboom, Ron L.A.P.

PY - 2016

Y1 - 2016

N2 - In 2013 the Dutch authorities issued a warning against a dietary supplement that was linked to 11 reported adverse reactions, including heart problems and in one case even a cardiac arrest. In the UK a 20-year-old woman, said to have overdosed on this supplement, died. Since according to the label the product was a herbal mixture, initial LC-MS/MS analysis focused on the detection of plant toxins. Yohimbe alkaloids, which are not allowed to be present in herbal preparations according to Dutch legislation, were found at relatively high levels (400–900 mg kg–1). However, their presence did not explain the adverse health effects reported. Based on these effects the supplement was screened for the presence of a β-agonist, using three different biosensor assays, i.e. the validated competitive radioligand β2-adrenergic receptor binding assay, a validated β-agonists ELISA and a newly developed multiplex microsphere (bead)-based β-agonist assay with imaging detection (MAGPIX®). The high responses obtained in these three biosensors suggested strongly the presence of a β-agonist. Inspection of the label indicated the presence of N-isopropyloctopamine. A pure standard of this compound was bought and shown to have a strong activity in the three biosensor assays. Analysis by LC-full-scan high-resolution MS confirmed the presence of this ‘unknown known’ β3-agonist N-isopropyloctopamine, reported to lead to heart problems at high doses. A confirmatory quantitative analysis revealed that one dose of the preparation resulted in an intake of 40–60 mg, which is within the therapeutic range of this compound. The case shows the strength of combining bioassays with chemical analytical techniques for identification of illegal pharmacologically active substances in food supplements.

AB - In 2013 the Dutch authorities issued a warning against a dietary supplement that was linked to 11 reported adverse reactions, including heart problems and in one case even a cardiac arrest. In the UK a 20-year-old woman, said to have overdosed on this supplement, died. Since according to the label the product was a herbal mixture, initial LC-MS/MS analysis focused on the detection of plant toxins. Yohimbe alkaloids, which are not allowed to be present in herbal preparations according to Dutch legislation, were found at relatively high levels (400–900 mg kg–1). However, their presence did not explain the adverse health effects reported. Based on these effects the supplement was screened for the presence of a β-agonist, using three different biosensor assays, i.e. the validated competitive radioligand β2-adrenergic receptor binding assay, a validated β-agonists ELISA and a newly developed multiplex microsphere (bead)-based β-agonist assay with imaging detection (MAGPIX®). The high responses obtained in these three biosensors suggested strongly the presence of a β-agonist. Inspection of the label indicated the presence of N-isopropyloctopamine. A pure standard of this compound was bought and shown to have a strong activity in the three biosensor assays. Analysis by LC-full-scan high-resolution MS confirmed the presence of this ‘unknown known’ β3-agonist N-isopropyloctopamine, reported to lead to heart problems at high doses. A confirmatory quantitative analysis revealed that one dose of the preparation resulted in an intake of 40–60 mg, which is within the therapeutic range of this compound. The case shows the strength of combining bioassays with chemical analytical techniques for identification of illegal pharmacologically active substances in food supplements.

KW - Biosensor

KW - enforcement

KW - health risks

KW - internet

KW - supplements

KW - web shops

U2 - 10.1080/19440049.2016.1167965

DO - 10.1080/19440049.2016.1167965

M3 - Article

VL - 33

SP - 749

EP - 759

JO - Food Additives & Contaminants. Pt. A, Chemistry, Analysis, Control, Exposure & Risk Assessment

JF - Food Additives & Contaminants. Pt. A, Chemistry, Analysis, Control, Exposure & Risk Assessment

SN - 1944-0049

IS - 5

ER -